Wyoming, 2026

High Wind in Wyoming, February 9, 2026

February 9, 2026 · NWS CYS · 2 events in 2 counties and zones

Single day high wind event across the typical wind prone areas, but also including Converse County where strong subsidence off the North Laramie Range was experienced.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Single day high wind event across the typical wind prone areas, but also including Converse County where strong subsidence off the North Laramie Range was experienced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 8, 10:20 PM MST, 2 hours 55 minutes earlier. Its key messages:

  • High Wind Warning remains in effect through Monday evening.
  • The Red Flag Warning remains in effect through 5PM Monday, with very poor overnight humidity recovery expected overnight tonight into early Monday morning. Worst conditions expected Monday afternoon.
  • Progressive pattern expected through the week with better chances of precipitation, but temperatures remaining above normal through the period.
Area forecast discussion, Feb 8, 10:20 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1020 PM MST Sun Feb 8 2026

.KEY MESSAGES...

- High Wind Warning remains in effect through Monday evening.

- The Red Flag Warning remains in effect through 5PM Monday,
  with very poor overnight humidity recovery expected overnight
  tonight into early Monday morning. Worst conditions expected
  Monday afternoon.

- Progressive pattern expected through the week with better
  chances of precipitation, but temperatures remaining above
  normal through the period.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 115 PM MST Sun Feb 8 2026

Breezy conditions ongoing this afternoon primarily along the I-80
corridor. Occasional gusts up to 61 mph have been reported through
the Arlington/Elk Mountain wind prone area. These gusts are expected
to continue, sporadically, throughout the afternoon and evening
hours. The High Wind Warning for Arlington does not go into effect
until 11PM tonight, when 58+ mph gusts are expected to become more
frequent and expand to more locations within this area. Temperatures
this afternoon wil max out in the low-50s to mid-60s with breezy
winds expected at most locations. Afternoon minimum humidity values
are dropping towards the 15 to 25% range, with the lowest values
east of the Laramie Range along the I-80 corridor into the southern
Nebraska Panhandle. Red Flag Warnings remain in effect through 5PM
Monday evening, with the worst conditions expected Monday afternoon.

Overnight tonight, 700mb gradients will begin to strengthen as a
700mb low traverses across southern Canada and deepens as it moves
east, as well as a weak 700mb shortwave passing through eastern
Montana and western South Dakota. As gradients continue to
strengthen through the morning hours Monday, a 65 to 70kt jet will
develop across the Laramie Range. GFS omega fields suggest very
strong downward omega values along the Laramie Range, especially in
northern portions of the Range in southern Converse County. In house
random forest guidance continues to suggest about a 60-70% chance of
high winds at Arlington and 50-55% chance at Bordeaux. One
interesting thing about this event in that the downward omega values
do not spread out away from the Laramie Range, rather stay fairly
close, especially across southern portions of the Range near the I-
80 Summit. The 700mb jet will strengthen to 50-55kts near the I-80
Summit, but with downward omega values anchored to the Laramie
Range, confidence is not high for the Foothills area to reach high
wind criteria. Confidence is higher in the I-80 Summit area to reach
high wind criteria, so decided to upgrade the I-80 Summit to a High
Wind Warning and leave the Foothill in a High Wind Watch. A quick
upgrade may be needed later today into the overnight hours,
especially if the Foothills start approaching high wind criteria.

Very strong winds are expected to continue through Monday afternoon,
as a 700mb cold front pushes through the region starting around 21Z
Monday and getting hung up across the southeastern portions of the
CWA around 06Z Monday night. As a result, overnight low temperatures
Monday into Tuesday morning will be cooler, likely in the 20s
everywhere, with low chances for another night in the 30s and 40s.
This front looks to be fairly dry, with no major precipitation
expected to accompany it. Unfortunately, this means very dry
conditions will persist throughout the day Monday. With high winds
near the Laramie Range resulting in downslope warming and drying,
conditions will remain favorable for rapid fire starts and spread.
Minimum relative humidity values are expected to be in the 14 to 20%
range east of the Laramie Range, with the worst conditions along the
I-80 corridor Monday afternoon. With downsloping continuing
overnight, poor humidity recoveries are expected, likely only in the
35-40% range. With very gusty winds expected everywhere with the
front and the high winds, plus dry conditions and poor overnight
humidity recovery the Red Flag Warning will remain in effect through
5PM Monday. Conditions begin to improve through Monday night when
humidity recovers into the 75-90% range behind the front.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 115 PM MST Sun Feb 8 2026

Models in better agreement since yesterday on the overall
pattern as a progressive flow will promote better chances of
precipitation across portions of the region, primarily the
intermountain area of course, but without a strong cold air
surge and dry surface conditions east of the Laramie range,
winter-like weather will remain all but absent through next
weekend. Tuesday starts in the wake of a quick moving shortwave
that will lead to brief transient ridging into the middle of the
week. The aforementioned shortwave alongside southwesterly flow
should promote a small surge of moisture and increasing
precipitation chances, primarily for our mountain zones. While
surface moisture may at times wrap around into locations east of
our mountainous areas, overall surface RH values are expected to
remain on the low side, inhibiting better chances of
precipitation despite some favorable moisture aloft. The good
news for our mountains is that several inches of snow should
occur during the mid-week timeframe, helping to alleviate some
of the missing snowpack for the area. But with the incoming
ridging and warmer southwesterly flow, expect more springlike
temperatures to hit our area. Tuesday will be around or just
above normal, but highs on Wednesday climb back into the upper
40's to upper 50's, possibly even eclipsing 60 degrees once
again in a few locations. Also on Wednesday, in house guidance
is hinting at another possibility of stronger winds, but
currently keeps probabilities on the low side, with Arlington
only peaking at around 30% at this time.

But as mentioned this ridge will be transient in nature, and by
Thursday we'll see broad troughing overtake the area leading to
temperatures relaxing by a few degrees, but still at least 4-8
degrees above normal. Without a stronger forcing mechanism, some
scattered precipitation may be possible leading into the
weekend, but activity will be light in nature and brief at best.
Saturday sees another transient ridge moving into the region
which may promote another round of stronger temperatures just
beyond the long term, with a jet beginning to encroach as well
and possibly our next shot at higher winds. While some areas
should get some relief from our lack of moisture, overall
unseasonable warmth remains the primary message as we continue
with our lack of winter through next weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1020 PM MST Sun Feb 8 2026

VFR conditions will prevail across all sites for the duration of
this TAF period. LLWS will be the main hazard initially across most
terminals in our CWA, except KSNY, through Monday morning.
Otherwise, gusty winds will return ending the LLWS threat by 16Z
Monday as gusts in the 30 to 40 knot range make a return to all
sites. High clouds will continue to funnel in with bases remaining
above 10K feet.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 5 PM MST Monday for WYZ430>433.
     High Wind Warning until 11 PM MST Monday for WYZ101-106-110.
     High Wind Warning until 5 PM MST Monday for WYZ116.
     High Wind Watch from 8 AM MST Monday through Monday afternoon
     for WYZ117.
NE...Red Flag Warning until 5 PM MST Monday for NEZ434>437.

&&

SHORT TERM...AM
LONG TERM...CG
AVIATION...RZ
Hazardous weather outlook, Feb 9, 12:57 AM MST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1257 AM MST Mon Feb 9 2026

WYZ104-105-109-111>116-100800-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
1257 AM MST Mon Feb 9 2026

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Progressive pattern expected through the week with better chances
of precipitation, but temperatures remaining above normal through
the period.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-110-117>119-
100800-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1257 AM MST Mon Feb 9 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Gusty winds and Low RH will create enhanced to critcal fire
conditions today. High wind gusts above 60 mph are expected along
I-25 and I-80 through this afternoon. If a fire develops it will
rapidly spread making containment extremely difficult.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Progressive pattern expected through the week with better chances
of precipitation, but temperatures remaining above normal through
the period.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 9, 1:15 AM MST to 2:26 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT Mesonet station WY17 along I-80 9 miles west-northwest of Elk Mountain gusted 58 mph at 1:15 AM on February 9th. This was the event start for this zone.|WYDOT station WY24 along I-80 7 miles east-southeast of Arlington gusted 75 mph at 12:02 PM on February 9th. This was the peak gust for this zone, tied with another station. |WYDOT mesonet station WY24 along I-80 7 miles east-southeast of Arlington gusted 62 mph at 2:26 PM on February 9th. This was the the last recorded gust over 58 mph.

High Wind, Converse County Lower Elevations

When
February 9, 2:15 AM MST to 12:56 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

WYDOT Mesonet station KDRC along I-25 near Glenrock (DOT) gusted 59 mph at 2:15 AM on February 9th to start the wind event for this zone. |ASOS station KDGW along I-25 3 miles north of Douglas gusted 64 mph at 12:56 PM on February 9th. This was the peak gust for this zone, as well as the last recorded gust over 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312657, 1312655.